Unusual or unexpected effect of treatment, Unexpected drug reaction , Congenital defects / diseases
Joel Guess, Kinsley Hubel, Amanda Wiggins, Cory G. Madigan, Jessica Bunin
Department of Internal Medicine, Tripler Army Medical Center, Honolulu, HI, USA
Am J Case Rep 2018; 19:1515-1518
QT prolongation is a common, easily overlooked clinical problem with potentially dire consequences. Drug-induced and congenital forms are not mutually exclusive, but are treated differently. Here, we present a case of cryptogenic underlying congenital long QT syndrome (cLQTS) successfully treated with isoproterenol, a drug contraindicated in most congenital forms of this condition.
CASE REPORT: We present the case of a 54-year-old man who experienced severe QT prolongation after drug administration followed by recurrent episodes of torsade de pointes (TdP) with subsequent ventricular fibrillation (VF) arrest unresponsive to typical therapy. After failing electrolyte repletion, magnesium, amiodarone, and lidocaine, the patient was started on an isoproterenol drip to achieve a heart rate of at least 90 beats per minute (bpm). Isoproterenol resulted in an immediate near-normalization of his QT interval and cessation of his recurrent TdP. The patient was subsequently found to have a mutation of undetermined significance in the KCNQ1 gene, which is implicated in long QT syndrome type 1 (LQT1). Although isoproterenol is contraindicated in LQT1, our patient had an astonishingly therapeutic benefit.
CONCLUSIONS: After reviewing the electrophysiology of the delayed rectifier potassium current as it relates to long QT syndrome, we propose a mechanism by which our patient’s specific mutation may have allowed him to derive benefit from isoproterenol treatment. We believe that there are patients with variants of LQT1 who can be safely treated with isoproterenol.
Keywords: Death, Sudden, Cardiac, Isoproterenol, KCNQ1 Potassium Channel, Long QT Syndrome, Torsades de Pointes